The Blood Clot – Seven Weeks Out

On September 12 my husband developed a significant blood clot in his left leg.  It stretched from his ankle to his groin.  Here it is some seven weeks later and we still are dealing with the residual effects of the clot.  He had developed petechiae and purpura in the left leg as well which was quite alarming.  Where are we at now?  At our visit to the Oncologist on the 21 of October, the doctor looked at his leg and decided that there could be a bacterial infection under the skin and consequently prescribed an antibiotic.  My husband’s been on the antibiotics for  over a week now and the leg, in particular the petechiae, is looking much better.  The swelling continues to exist but much slighter now and is in the lower calf, ankle and foot area.  He continues to require a Fragmin® injection every day, and likely will for several months after his chemotherapy ends.  We have been able to successfully transition to a smaller, less painful needle (6mm insulin) for his injections so there is less bruising on his stomach.

He has developed peripheral neuropathy in all his digits, and the toes on the left leg are particularly sensitive.  I’m not sure if this is caused by the swelling that seems to worsen over the course of the day, or if it is in part due to a stroke he had about 9 years ago.  Regardless his toes on both feet are quite sensitive and he sleeps with his feet uncovered.  Despite this and all in all, he’s on track with the clot dissipating; the medical professionals (doctors and nurses) had all indicated it would be a month or two before it was gone and that’s precisely where we are at.

 

The Rash

The Cottage - A typical Thanksgiving weekend.

The Cottage – A typical Thanksgiving weekend.

This week we have been dealing with a rash on my husband’s left leg and today is the third day.  As a result of some telephone calls and a report made by the visiting nurse, we heard from the doctor late yesterday – Thursday.  The doctor advised us that she wanted to get some blood work done as soon as possible to see how his platelets were doing.  Platelets help the blood clot.  So this morning we went to the laboratory at our local hospital and had some blood drawn.  Our GP was concerned enough that she had requested we go to the lab at the hospital since she would get a report back the same day.

At this point in his chemo cycle, my husband is in his “low” phase; the chemo has gone through and demolished his cells and his body now is trying to replenish.  Alongside this he has the issue of his blood clot and continues to take a daily Fragmin® injection. The rash is an additional irritant in the whole cycle.  It turns out that the rash on my husband’s leg is two different things and is related to his low platelets.  He has petechiae – a small red rash under the skin, as well as purpura which is the larger purplish splotches on his leg.  This means that he is leaking blood under the skin.  In consultation with our Oncologist, our GP instructed us to reduce his dosage of the blood thinner from a “full” dose to a “three quarter” dose – which is normal procedure after about a month on the blood thinner.  Fortunately, we recently requested a prescription that would allow us to draw up our own injections so a dosage reduction was not a problem from an administration perspective.  We were also able to discuss the needle size with the Pharmacist and, as a result, we are now using a smaller and finer needle for the injection – which is far less painful.  Commencing today we used the lower dosage for his Fragmin® injection and hope that this will help improve his comfort level.

Current status is that the rash is quite angry looking on his leg.  It is tender and painful to touch and has had an impact on his mobility.  Not too sure how long we will have to deal with this issue.  Needless to say, it hasn’t been a stellar day for my husband.  He has a headache and I suspect it is as a result of the stress of worrying about what is going on with his leg, wondering what the rash might be and if it is related to the blood clot, the discomfort associated with any type of physical movement, and all the while feeling the extreme fatigue which accompanies the “low” point in any chemo cycle.

We head into the Thanksgiving Weekend here in Canada and it will be quite different for us this year.  It will likely be a quiet almost solitary event – we do have a small family gathering planned but it won’t be at our house, it certainly won’t be at the family cottage, and the reality is that we don’t know if he will even attend.  It’s a hard road for an extreme extrovert.  If only he were a bit more of a computer techie – we could Skype everyone in around the dinner table and have a virtual family meal together!

The Blood Clot and the Injection

This is a preloaded injection that is given daily in treatment of the bloodclot.

This is a preloaded injection that is given daily in treatment of the blood clot.

Part of the ongoing treatment for the blood clot my husband has in his leg is a daily injection of dalteparin sodium (trade name of Fragmin®).  Same time every day, likely for the balance of his chemo treatment and maybe a bit beyond.  Every day a needle to his belly.  He could use another part of his body, but he already uses his thigh for his insulin injection, so the belly is pretty much his only choice.   And in case you haven’t seen it the preloaded  Fragmin® needle is not a small needle, it’s big.  Needless to say it hurts but the benefit it provides outweighs the pain.  He needs the injection but do we have other choices as to how it is delivered?

Today I had to renew his prescription and I called in to the Pharmacist.  I inquired about the size of the needle for the preloaded Fragmin®.  The Pharmacist stated that with the preloaded syringes it only comes in the one needle size.  As an alternative the Pharmacist indicated that we can get a vial of the Fragmin® and load (draw up) our own injections, and if we do, then we can select a smaller size needle.  Some people may not be comfortable with drawing up their own injections, but in our case this is absolutely the way we will go.  We have to try it to determine if a smaller needle will reduce some of the pain and discomfort associated with the injection.

This is where consumer feedback to the manufacturer is needed.  First of all, why can’t they preload a number of doses into a single pen in the same manner as insulin?  This would save on packaging as well as allow people to select their preferred needle tips.  Hell,  they can develop their own tips and make more money on the product even.  Secondly, has anyone at the manufacturer injected themselves in the belly with this needle just to understand the degree of discomfort associated with it?  I suspect they trialled it and assessed the drug for its effectiveness – not the delivery mechanism.  However, if the present administration of the drug causes pain that can be alleviated through a product adjustment, such as the delivery mechanism (in this case the needle and syringe), then the manufacturer should be responsive to consumer needs.  Obviously this is one suggestion that I will be forwarding to the manufacturers at Fragmin® in the immediate future.